FDA Identifies Contaminant in Blood-Thinning Drug
Chemically altered form of natural compound found in heparin samples
WEDNESDAY, March 19, 2008 (HealthDay News) -- U.S. health officials say they've identified the contaminant found in the blood-thinner heparin, which has been linked to hundreds of allergic reactions and possibly 19 deaths in the United States.
The contaminant is a man-made chemical called oversulfated condroitin sulfate, but U.S. Food and Drug Administration officials could not say Wednesday how it got into the heparin. And they're not even sure it's to blame for the allergic reactions and deaths.
But Dr. Janet Woodcock, director of the FDA's Center for Drug Evaluation and Research, said the oversulfated condroitin sulfate was the only contaminant found in samples of the blood thinner, which was produced in China for Baxter Healthcare Corp., based in Deerfield, Ill.
Oversulfated chondroitin sulfate mimics heparin's qualities and is a modified form of chondroitin sulfate. Chondroitin sulfate is a naturally occurring substance made from animal cartilage and is often used in supplements to treat arthritic joints. But, oversulfated chondroitin sulfate is man-made and doesn't occur naturally.
"It is most likely that chondroitin sulfate was chemically modified to create this compound," Woodcock said during a teleconference. "Oversulfated chondroitin sulfate, unlike common chondroitin sulfate, mimics heparin's activity, therefore appears to be heparin when subjected to standard tests."
The contaminant was found in samples of heparin that the FDA tested from Scientific Protein's Changzhou SPL plant in China, which supplied Baxter with the active ingredient in heparin, Woodcock said. It was also found in Baxter's heparin products in the United States, she said.
"Testing of these samples suggests that the contaminant accounted for approximately 2 to 50 percent of the total content of the active pharmaceutical ingredient in some of these samples," Woodcock said.
Woodcock said that the FDA doesn't know if the contaminant wound up in the heparin deliberately or by accident, and that the agency was trying to answer that question. But, she noted that oversulfated chondroitin sulfate is less expensive than the active pharmaceutical ingredient in heparin.
"Still to be determined is whether or not oversulfated chondroitin sulfate, when combined with heparin, can produce the serious allergic reactions of the sort reported to Baxter and FDA," Woodcock said.
Heparin is often given to dialysis patients and people undergoing heart surgery. The raw materials for the drug come from the mucous lining of pig intestines. Many of those pigs come from rural farms in China, with the intestines often processed by unregulated mom-and-pop workshops before further processing at Scientific Protein's plant in Changzhou.
The reported adverse reactions have included difficulty breathing, nausea or vomiting, excessive sweating and falling blood pressure, which can lead to life-threatening shock.
Since the end of December, there have been 785 reports of allergic reactions associated with Baxter's heparin. This compares with fewer than 100 reports of adverse reactions in all of 2007.
There also have been 46 deaths among heparin users, 19 possibly linked to the drug and four more conclusively so, according to the FDA.
However, since the lots of Baxter's heparin were recalled Feb. 28, no new deaths have been reported, Woodcock said.
Woodcock added that the FDA has been testing imported heparin entering the United States since March 14.
"Doctors and patients now can be confident that the product on the market has been tested and is safe," she said.
Following Woodcock's teleconference, Scientific Protein issued a press release quoting Robert Rhoades, an independent consultant who worked with the company's Changzhou SPL plant in China.
"The observations made by the FDA during its inspection do not indicate any fundamental or underlying problems with the CZSPL facility," Rhoades said in the statement. "The FDA inspection identified some improvements that can be made, including areas in which compliance with current Good Manufacturing Practice (GMP) regulations could be reinforced, but the product emerging from the facility was consistent with all testing standards required at the time for the heparin ingredient."
"Based on what we know, we believe that the contamination identified by the FDA occurred earlier in the supply chain," Rhoades said. "Using the very recent tests used by the FDA to detect the contaminant, CZSPL tested samples of incoming crude heparin material. The samples showed 'peaks,' indicating that the contaminant was in the material before it reached CZSPL. CZSPL has shared that information with the FDA."
For more on heparin, visit the U.S. National Library of Medicine.